Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Goodland, KS

May 24, 2003Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2003, 3:30 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 3:30 PM MDT (21:30 UTC)
Expired
May 24, 2003, 4:30 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, CO, Kit Carson County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:05 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 242130
SVRGLD
COC017-063-242230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 430 PM MDT

* AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTH OF BETHUNE...OR ABOUT 18 MILES
  SOUTHWEST OF BURLINGTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FIRSTVIEW AT 340 PM MDT
  CHEYENNE WELLS AT 405 PM MDT
  ARAPAHOE AT 425 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...BURLINGTON...SEIBERT...
STRATTON AND VONA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR EAST CENTRAL COLORADO.

LAT...LON 3952 10313 3883 10288 3868 10207 3953 10208

RJC

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:50 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 24, 1:50 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
150 PM MDT SAT MAY 24 2003

FORECAST CONCERNS ARE CHANCES OF SEVERE STORMS TONIGHT AND EXTENT OF
WARMUP MID WEEK.

TONIGHT...ONGOING STRONG TO SEVERE THUNDERSTORM ACTIVITY WILL
CONTINUE THROUGH EARLY TONIGHT ALONG AND SOUTH OF A LINE FROM
ROUGHLY KIT CARSON COUNTY COLORADO SOUTHEAST TO GOVE COUNTY KANSAS.
THIS INSTABILITY AXIS REMAINS IN PLACE OVERNIGHT. WILL HAVE HIGHEST
POPS IN THIS AREA ACCORDINGLY. TO THE NORTH AND EAST OF THIS AREA
SUBSIDENCE AND MORE STABLE AIR WILL EXIST. ETA BOUNDARY LAYER
HUMIDITY QUITE A BIT LOWER THAN PREVIOUS MORNINGS SO EXTENT OF FOG
LOOKS TO BE LESS THAN PREVIOUS DAYS. HOWEVER...WITH EAST TO SOUTHEAST
WINDS AND UPPER PATTERN REMAINING UNCHANGED WILL INCLUDE SOME FOG...
PRIMARILY FROM YUMA COUNTY COLORADO TO GOVE COUNTY KANSAS.

SUNDAY...DESPITE MOISTURE AND WEAK INSTABILITY AXIS FROM YUMA COUNTY
COLORADO TO GOVE COUNTY KANSAS 700-500 LAPSE RATES BELOW 6 C/KM AND
TOTAL-TOTALS BELOW 50 SUGGEST THAT ANY THUNDERSTORM ACTIVITY WILL NOT
BE SEVERE FROM CURRENT RESEARCH. HIGH TEMPS A BIT COOLER WITH
READINGS AROUND 70 PLUS OR MINUS A FEW.

MONDAY...DESPITE SOME MODEST MOISTURE IN THE 700 THETA-E/DEWPOINT
FORECAST 850 MOISTURE DRIES OUT AND MID LEVEL LAPSE RATES/TOTAL-
TOTALS STABILIZE BELOW SEVERE THUNDERSTORM CRITERIA. WILL GO AHEAD
AND KEEP DRY FORECAST IN TACT. TEMPS CONTINUE TO COOL A BIT WITH
READINGS IN THE 65 TO 70 DEGREE RANGE.

TUESDAY...UPPER HEIGHTS BEGIN TO BUILD OVER THE AREA FROM THE WEST
AS UPPER LOW TO OUR EAST BEGINS TO PUSH AWAY FROM THE AREA. 850
TEMPS WARM WITH READINGS IN THE 75 TO 80 DEGREE RANGE.

EXTENDED FORECAST (WEDNESDAY-SATURDAY)...UPPER LEVEL RIDGING BUILDS
THROUGH THURSDAY BEFORE PACIFIC COAST ENERGY COMES ASHORE...
FLATTENING THE RIDGE FRIDAY AND SATURDAY. THIS SYNOPTIC SCALE
ANALYSIS IS SHARED BY THE MAJORITY OF THE LONG RANGE MODELS BOTH
CURRENT AND PREVIOUS RUNS. ENSEMBLE MOS MEMBERS IN GOOD AGREEMENT
ON MIN TEMPS AND LATEST GFS 850 TEMPS MORE IN LINE WITH UPPER FLOW
AND HEIGHTS COMPARED TO YESTERDAYS RUN...ESPECIALLY FOR THE LATER
PERIODS. AS FAR AS PRECIP CHANCES...DESPITE FAVORABLE MOISTURE AND
INSTABILITY ON WEDNESDAY MID LEVEL LAPSE RATES BELOW 6 C/KM...NOT
SUPPORTIVE OF SEVERE THUNDERSTORM ACTIVITY FROM ONGOING RESEARCH.
HOWEVER...WILL INCLUDE SOME SMALL POPS FOR SHOWERS AND
THUNDERSTORMS WITH FRONTAL PASSAGE. FOR THURSDAY...
MOISTURE/INSTABILITY AXIS SHIFTS TO OUR WEST. FRIDAY SUGGESTS SOME
PRECIP AS FRONT MOVES THROUGH UNDER TRANSITIONING UPPER FLOW. WILL GO
WITH LOW CHANCE POPS GIVEN WARM 700 TEMPS. SATURDAY FEATURES RETURN
FLOW WITH BEST INSTABILITY (TOTAL-TOTALS) MAINLY TO OUR WEST. LAPSE
RATES MARGINAL AT BEST SO WILL GO DRY AT THIS TIME. TEMPS WEDNESDAY
WARM INTO THE LOWER 80S WITH LOWER 90S THURSDAY BEFORE COOLING BACK
INTO THE 80S FRIDAY AND SATURDAY.

.GLD...NONE.

DDT
Hazardous weather outlook, May 24, 1:21 PM MDT, 2 hours 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THROUGH THE EARLY EVENING HOURS...SCATTERED THUNDERSTORMS WILL
CONTINUE SOUTHWEST OF A LINE FROM YUMA COLORADO TO GOVE KANSAS.
A FEW OF THESE THUNDERSTORMS WILL BE SEVERE WITH THE PRIMARY THREAT
BEING HAIL UP TO QUARTER SIZE IN DIAMETER. LOCALLY HEAVY RAINFALL UP
TO TWO INCHES WILL OCCUR WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY EVENING.

SR

In the hours before

Local storm report, May 24, 1:45 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT SAT MAY 24 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    14 S GOVE                 KS   .75 INCH HAIL
05/24/03   GOVE                           REPORTED BY PUBLIC.
Special weather statement, May 24, 2:09 PM MDT, 1 hour 21 minutes before
COZ091-092-KSZ013-027-041-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT SAT MAY 24 2003

...SEVERE THUNDERSTORM WATCH #426 IN EFFECT UNTIL 8 PM MDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE TRI-STATE AREA.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:

IN EASTERN COLORADO...KIT CARSON AND CHEYENNE

IN KANSAS...SHERMAN...WALLACE...AND GREELEY

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 75 STATUTE MILES
EAST AND WEST OF A LINE FROM 30 MILES NORTHEAST OF LIMON COLORADO
TO 75 MILES EAST OF RATON NEW MEXICO.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

DDT

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.